Print this page
Back to Web version of article
FAQs About Epzicom (Abacavir/3TC, Kivexa)
January 1, 2012
Don't see your question? Ask it in our Choosing Your Meds forum or Managing Side Effects of HIV Treatment forum!
- I am 37 years old and have been HIV positive for about two years. My doctor wants me to start treatment. He gave me two choices: Epzicom + Sustiva (efavirenz, Stocrin) or Combivir (AZT/3TC) + Sustiva. I have no liver or kidney issues. Which of these regimens is better for me to start with?
- It seems that most of the studies have paired Isentress (raltegravir) with Truvada (tenofovir/FTC). Is there any reason to believe that Epzicom would not work equally well with Isentress?
- My doctor thinks I should start treatment with Epzicom + Viramune (nevirapine). I'm a model so I need a regimen without obvious side effects. Is this a good choice?
- Is it better to take Epzicom or Truvada (tenofovir/FTC) with Reyataz (atazanavir)?
- I've never taken meds before, and my doc tells me my choice is between Sustiva (efavirenz, Stocrin) + Truvada (tenofovir/FTC) or Viramune (nevirapine) + Epzicom. Which combo is better for sequencing?
- Since I was diagnosed two years ago, my viral load has been under 10,000, but my T cells have gone up and down. I feel great, but should I start meds? The doctor wants me on Viramune (nevirapine) + Epzicom. What do you think?
- I've already made up my mind to take Reyataz (atazanavir), but need to figure out the rest of my drug regimen. My doctor suggested either Videx (didanosine, ddI) + Emtriva (emtricitabine, FTC) or Epzicom. What do you think?
- I recently began a regimen of Sustiva (efavirenz, Stocrin) + Epzicom. What are your thoughts on this regimen? How soon can I expect failure or resistance? If that happens, what other options do I have?
- My doctor started me on Trizivir -- two components of which make up Epzicom -- even though it's not suggested for first-line treatment. I've done really well on this drug, and I wonder why more treatment-naive HIVers don't use it.
- I'm starting to take Ziagen (abacavir) + Epivir (3TC, lamivudine) + lopinavir (Epivir + Ziagen = Epzicom). Are there any comments you can offer about my medication regimen?
- Doing well on Epzicom, but my lipid levels and blood pressure are high. Should I consider switching regimens?
- Switching from Kaletra (lopinavir/ritonavir) and Truvada (tenofovir/FTC) to Kaletra and Epzicom. Is this an effective regimen?
- I have been undetectable and doing well on Reyataz (atazanavir), Truvada (tenofovir/FTC) and Norvir (ritonavir) for four years now. Because my latest urinalysis showed some type of elevated protein in my kidneys, which apparently can be caused by Truvada in a small amount of cases, my doctor told me to switch from Truvada to Epzicom. What is your advice on this?
- I eat right and exercise frequently, but I still have problems with breast and belly fat. I've been on Combivir (AZT/3TC) + Reyataz (atazanavir), and now my doctor wants to switch me to Epzicom + Reyataz. Will this help or just make me fatter?
- My doctor wants to switch me to an Epzicom + Reyataz combination, to avoid long-term toxicity from my old regimen. I've read that Epzicom is no longer considered a "preferable" treatment. What should I do?
- I've been on Kaletra (lopinavir/ritonavir) and Epzicom for a year and a half now. Because I also have hepatitis B, my doctor suggests that I switch from Epzicom to Truvada (tenofovir/FTC). How will this switch affect me?
- Should an African American who is successfully taking Epzicom and Kaletra (lopinavir/ritonavir) for two years switch to another drug such as Truvada (tenofovir/FTC)?
- There's been no improvement in my hepatitis B over the last six months, and my doctor thinks I should switch my Epzicom for Truvada (tenofovir/FTC). Why should I?
- I've noticed that my skin is getting darker, and I think it's because of my HIV meds. If I switch to Epzicom, as my doctor suggests, will this side effect be reversed?
- If I switch to Lexiva and Norvir, is Epzicom a good choice for my third drug? Please keep in mind that I am trying to reduce gastrointestinal problems, diarrhea and neuropathy.
- Since switching to Epzicom and Isentress (raltegravir), I've had tingling and stinging sensations in my hands and feet. Are these side effects from the meds?
- I've been on Sustiva (efavirenz, Stocrin) + Epzicom for over four years, but now I'm developing a red, bumpy, circular rash on my shoulder. Is this a reaction to the Epzicom?
- I recently started Epzicom but had to stop because it made me feel hyperactive, to the point where I couldn't sleep without a sleep aid. Once I stopped taking Epzicom, the accelerated feeling went away. Could this have been a side effect?
- Does Sustiva (efavirenz, Stocrin) + Epzicom cause facial wasting?
- After three years on Reyataz (atazanavir) + Epzicom, my cholesterol levels have gone over 200. I don't want to switch meds, but I know that it's important to have my cholesterol in the normal range. What can I do?
- Is my fatigue being caused by my medications, Epzicom + Kaletra, or is it something else?
- Since I started taking Viramune (nevirapine) + Epzicom , I've needed to take more insulin. Could this be because of a side effect from one of the meds?
- I have been on Epzicom + Sustiva (efavirenz, Stocrin) for a year and a half. The lines around my mouth have sunken a bit. Will I experience any further fat loss on this combination?
For frequently asked questions on other HIV/AIDS topics, click here.
This article was provided by The Body's "Ask the Experts" Forums.
You can find this article online by typing this address into your Web browser:
General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.